Texas, 2024

Wildfire in Texas, March 1 to 17, 2024

March 1 to 17, 2024 · NWS AMA · 6 events in 6 counties and zones

At approximately 2:20 pm on February 26, 2024, Texas A&M Forest Service received a request for assistance for a wildfire in Hutchinson County. Texas A&M Forest Service crews are working in unified command with local resources.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

At approximately 2:20 pm on February 26, 2024, Texas A&M Forest Service received a request for assistance for a wildfire in Hutchinson County. Texas A&M Forest Service crews are working in unified command with local resources. The fire ignited one mile north of Sinnett, Texas and east of Highway 207, with initial fire behavior reported as extremely active in tall grasses due to high winds and low relative humidity. Winds gusting over 40- 50 mph pushed the fire east from Highway 207 approximately 30 miles to Highway 70 north of Pampa, Texas. This fire (Smokehouse Creek Fire) would go on to burn 1,054,153 acres and the estimated cost is around $5,800,000. The total acreage expanded across 5 other counties. Roberts, Hemphill, Carson Gray, and Wheeler.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 29, 10:47 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Feb 29, 10:47 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1047 PM CST Thu Feb 29 2024

...New UPDATE, AVIATION...

.UPDATE...
Issued at 1047 PM CST Thu Feb 29 2024

Some of the hi res models continue to suggest there may be some
patchy fog across portions of the central and east overnight.
Model soundings also suggest this possibility, but west downslope
winds and drier air moving in from the west overnight lead to
confidence concerns if any fog will form. Some isolated locations
may see some fog, specifically for areas that had precipitation
earlier today, but it should not become widespread enough to cause
too many issues. With that being said, have opted to refrain from
adding patchy fog mentions for tonight. The rest of the forecast
remains on track with lows tonight dropping to near or below
freezing.

Muscha

&&

.SHORT TERM ...
(This evening through Friday night)
Issued at 241 PM CST Thu Feb 29 2024

A winter system has brought light snow and rain showers to the
panhandles this morning. These showers have mostly come to an end
but a few light showers may still linger until the evening hours.
The passage of the system continues to keep some cold air over the
panhandles through the rest of today. The accumulations from
these showers and cooler temperatures have lead to a large
increase in moisture leading to high RH across the panhandles and
at the fires. While the system is passing across the panhandles
the winds will remain gusty from the south. As the system moves
off to the east the winds weaken and then shift to westerly. These
west winds will bring an end to the high moisture as it is pushed
out of the region only to be replaced with dry air. Friday will
see the region in between the departed system to the east and a
deepening trough over western CONUS. This will leave the
panhandles under dry and fair weather conditions. The winds are
likely to be relatively light across much of the panhandles with
the exception of the SW corner which can see weakly gusty winds.
The light winds will see several wind shifts with the west winds
becoming southerly through the morning before shifting back to a
southwesterly to westerly direction be the evening. Friday will be
much warmer with temperatures soaring back into the 70s for much
of the panhandles. The warm and dry conditions will set the
panhandles up for another round of critical fire weather
conditions expected for this weekend. So DO NOT do any activity
that can lead to wildfires as we do not need another fire in the
panhandles.

SH

&&

.LONG TERM ...
(Saturday through next Wednesday)
Issued at 241 PM CST Thu Feb 29 2024

The weekend will see a deep and strong trough deepen across
western CONUS. As this is occurring a leeside trough will set up
east of the front range of the rockies. Both of these features
will set up the panhandles for a dry and windy weekend. The winds
will strengthen Saturday morning becoming gusty by the late
morning hours. These winds will will then peak in the afternoon
hours which will see sustained SW in the 20s and gusts up to
40 mph. The winds are expected to weaken a little for the
overnight hours but not cease. The winds are expected to follow a
similar pattern for Sunday with them strengthening through the
morning and peaking in the afternoon. Sunday will see higher winds
as the lee trough and the deepening trough over the west reach
their peak intensity. This will see Sunday's winds sustained in
the 20s and 30s mph and gusts to 50 mph. The weekend winds will
continue to bring drier and warmer air across the panhandles. This
will see the highs in the 70s and 80s with the RH dropping down to
the low tens or single digits. This will create critical fire
weather conditions similar to but likely weaker than the one that
resulted in the large fire outbreak earlier this week. As such a
Fire Weather Watch is in effect for the weekend to account for
these critical conditions. DO NOT do any activity that can lead
to any fire starts as the panhandles do not need any more fires.
Going into Monday the cold front associated with the large trough
looks to arrive during the morning hours. This will see the winds
shift to westerly then finally northerly behind the cold front.
The pressure gradient with frontal passage looks to loosen so that
should result in the winds finally weakening. The front looks to
be another dry one with no showers associated with it. However the
drop in temperatures should make it relatively more moisture
compared to the weekend. The colder air will see the highs fall to
the 60s and 70s for Monday and then 50s and 60s by Tuesday. Going
into mid week it looks like winds will broadly shift to the SE
setting up a return flow across the panhandles. This should pump
in some gulf moisture across the region which can see light rain
showers start from the S Wednesday morning. These showers can
spread to the north and west to encompass the whole panhandles by
the afternoon. So any portion of the panhandles will have a 20%
to 30% chance for off and on showers through at least Thursday.
Temperatures should remain stable in mild with highs in the 60s
across the panhandles.

SH

&&

.AVIATION...
(06Z TAFS)
Issued at 1047 PM CST Thu Feb 29 2024

VFR conditions are likely over the next 24 hours. There is a very
low potential for patchy fog overnight, but confidence is not high
enough to include mentions at any terminal. Winds will become
westerly overnight and will increase into the 10 to 15 kt range
after sunrise tomorrow. Around or after 00z, winds are forecast to
shift back to out of the southwest to south. High clouds should
eventually clear out over all of the sites.

Muscha

&&

.FIRE WEATHER...
Issued at 241 PM CST Thu Feb 29 2024

Dry and warm conditions return across the panhandles starting on
Friday. While RH will drop to the teens and low tens the winds
for Friday are expected to be fairly weak leading to still low
RFTIs of 0 to 1. Min RH are expected to drop to the low tens to
even the single digits across the panhandles for both Saturday and
Sunday. Saturday afternoon a weather system will lead to gusty
winds across the panhandles with RFTI increasing to 3 to 6
creating critical fire weather conditions as the fuels have
proven to receptive. Sustained SW winds of 15 to 25 with gusts to
40 mph can be expected for Saturday. By Sunday the winds are
expected to increase further with sustained SW of 20 to 30 mph and
gusts to 50 mph. This will increase the RFTI to 3 to 7. A Fire
Weather Watch remains in effect from noon Saturday to midnight
Sunday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                33  72  42  75 /   0   0   0   0
Beaver OK                  27  72  37  80 /   0   0   0   0
Boise City OK              30  70  37  73 /   0   0   0   0
Borger TX                  34  76  44  80 /   0   0   0   0
Boys Ranch TX              31  74  39  77 /   0   0   0   0
Canyon TX                  32  72  40  75 /   0   0   0   0
Clarendon TX               30  75  45  78 /   0   0   0   0
Dalhart TX                 26  72  35  74 /   0   0   0   0
Guymon OK                  27  73  37  77 /   0   0   0   0
Hereford TX                33  73  39  75 /   0   0   0   0
Lipscomb TX                28  72  40  81 /   0   0   0   0
Pampa TX                   32  73  45  78 /   0   0   0   0
Shamrock TX                28  72  42  81 /   0   0   0   0
Wellington TX              28  71  41  81 /   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Saturday afternoon through Sunday
     evening for TXZ001>020-317.

OK...Fire Weather Watch from Saturday afternoon through Sunday
     evening for OKZ001>003.

&&

SHORT TERM...98
LONG TERM....98
AVIATION...05
Hazardous weather outlook, Feb 29, 2:40 PM CST, 9 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
240 PM CST Thu Feb 29 2024

OKZ001>003-TXZ001>020-317-010845-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
240 PM CST Thu Feb 29 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Gusty winds and low RH will cause critical fire weather conditions
across the combined panhandles for Saturday and Sunday. Saturday
SW winds 15 to 25 mph gusts to 40 mph, Sunday SW winds 20 to 30
mph gusting to 50 mph with RH down to 9% for both days. A Fire
Weather Watch remains in effect through both days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 wildfire. Local standard time, as filed.

Wildfire, Hutchinson

When
March 1, 12:00 AM CST to March 17, 1:35 AM CST
Where
Hutchinson forecast zone
Reported by
Park/Forest Service
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

Estimated containment via incident update reports. Estimated Acres burned with the use of GIS mapping data is 184,509.

Wildfire, Wheeler

When
March 1, 12:00 AM CST to March 17, 1:35 AM CST
Where
Wheeler forecast zone
Reported by
Park/Forest Service
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

Estimated containment via incident update reports. Estimated Acres burned with the use of GIS mapping data is 5,319.

Wildfire, Roberts

When
March 1, 12:00 AM CST to March 17, 1:35 AM CST
Where
Roberts forecast zone
Reported by
Park/Forest Service
Coordinates
35.839, -100.813 (the zone’s center; the record gives no point)

Estimated containment via incident update reports. Estimated Acres burned with the use of GIS mapping data is 437,737.

Wildfire, Hemphill

When
March 1, 12:00 AM CST to March 17, 1:35 AM CST
Where
Hemphill forecast zone
Reported by
Park/Forest Service
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

Estimated containment via incident update reports. Estimated Acres burned with the use of GIS mapping data is 404,722.

Wildfire, Gray

When
March 1, 12:00 AM CST to March 17, 1:35 AM CST
Where
Gray forecast zone
Reported by
Park/Forest Service
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

Estimated containment via incident update reports. Estimated Acres burned with the use of GIS mapping data is 5,098.

Wildfire, Carson

When
March 1, 12:00 AM CST to March 17, 1:35 AM CST
Where
Carson forecast zone
Reported by
Park/Forest Service
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

Estimated containment via incident update reports. Estimated Acres burned with the use of GIS mapping data is 12,191.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205845, 1205848, 1205849, 1205851, 1205852, 1205853.